Why Are the Effects of Fentanyl So Dangerous?

Are You Looking for Confidential Help? Available 24/7

Call now for:

  • Access to the best rehab centers to overcome addiction
  • Financial assistance program that gets you the help you need
  • Clear answers to your questions on your road to recovery
Who Answers?

Over 93,000 Americans died from an opioid overdose in 2020, which is a 30 percent increase from the previous year. The effects of fentanyl are the root cause behind this increase. It is a powerful synthetic opioid that is infiltrating the drug supply.

Americans are buying other drugs, like cocaine or benzodiazepines, that have been laced with fentanyl. Because the effects of fentanyl are so powerful, it is killing record numbers of unsuspecting Americans.

Fentanyl is not only potent but also difficult to identify. Given the social restrictions and heightened stress during the pandemic, more and more people had been susceptible to this deadly drug.

In this blog, we’ll explain why fentanyl is so dangerous, how to spot it in your drugs, and what to do if you suspect someone is having an opioid-related overdose.

Don’t Wait, Call Now!

To Find A Treatment Center Near You

Who Answers?
800-407-7195

What Is Fentanyl?

Fentanyl is a powerful synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. It has been used medicinally to treat chronic pain following surgery or in patients with cancer since 1968. Fentanyl is also illicitly manufactured for the drug market for those seeking a more powerful high than heroin.

Street fentanyl is either injected in its liquid form, smoked, or inhaled. Street names for fentanyl include:

  • Murder 8
  • Apache
  • Dance Fever
  • Jackpot
  • Friend
  • Goodfellas
  • Tango and Cash

The typical effects of fentanyl are similar to heroin, and include:

  • Euphoria
  • Relaxation
  • Pain relief
  • Sedation
  • Confusion
  • Nausea and/or vomiting
  • Dizziness
  • Drowsiness
  • Pupil constriction
  • Risk of overdose and death

There is another contributing factor to the rise in fentanyl use. Drug manufacturers are cutting other drugs with fentanyl to cut down on costs while making the laced drugs more powerful and addictive.

What Does Fentanyl Look Like?

Prescription fentanyl is usually a patch worn on the skin. Illicitly manufactured fentanyl is available in a powder or liquid form. The powder is either white, gray, or tan-colored.

Unfortunately, when fentanyl is powdered, it’s difficult to differentiate it from other powdered drugs, like cocaine. And the liquid can be hidden in unassuming everyday items like nasal sprays, eye drops, and even candy.

Why Is Fentanyl So Dangerous?

According to the CDC, fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths.

The CDC reports that over 150 people die from opioid overdoses from synthetic opioids like fentanyl every day.

The problem with fentanyl is two-fold: Its potency and the incentive of illicit drug manufacturers to cut other drugs with fentanyl to make more money.

People are buying illicit drugs like methamphetamine, cocaine, heroin, and pills (like opioids and benzodiazepines) completely unaware that their drugs are contaminated with fentanyl. What’s more, the amount of fentanyl in the drug could be a lethal dose that you can’t taste, smell, or see.

To make matters worse, rates of fentanyl infiltrating the drug supply continue to rise.

According to the Office of National Drug Control Policy, the rate of fentanyl-related overdoses has risen six-fold since 2014.

Fentanyl was involved in a staggering 62 percent of opioid deaths in 2020. Illicit manufacturers have been able to achieve exponential distribution across the country.

Previously, fentanyl was common in the northeast, midwest, and mid-Atlantic and now it is showing up in other parts of the country.

Why Did Overdose Deaths Surge During the Pandemic?

Fentanyl-related deaths have also been exacerbated by the pandemic. People struggled to access harm reduction programs that enabled them to test their drugs and access recovery resources.

This led many to return to using to cope with the stress, anxiety, and social isolation of the pandemic.

While the pandemic is beginning to wane, many people are burned out and struggling to cope with the economic burdens and the loss of loved ones that the pandemic left in its wake. These factors alone are a risk for overdose but taken together, they reflect one of the many tragedies of COVID-19 — the staggering rise of overdose deaths.

How Much Fentanyl Is Fatal?

It takes just two milligrams of fentanyl to kill, according to the Drug Enforcement Administration (DEA). You may think you’re safe because you don’t take opioids, but you’d be mistaken.

In recent seizures, the DEA found that 42 percent of counterfeit pills contain 0.2 to 5.1 milligrams of fentanyl.

Fentanyl is usually distributed by drug organizations by the kilogram. This amount could kill a staggering 500,000 Americans.

What Are the Signs of an Overdose?

Whether you’re taking a prescribed opioid, or an illicit substance, you should be aware of the signs of overdose because you could save someone’s life.

The common signs of overdose the CDC advises to look out for include:

  • Shallow, weak, or no breathing
  • Small pinpoint pupils
  • Falling asleep or losing consciousness
  • Limp body
  • Choking or gurgling sounds
  • Cold and/or clammy skin
  • Discolored skin, especially on the lips and nails

What to Do If You Think Someone Is Overdosing

If you suspect someone is overdosing you should act quickly, by:

  • Calling 911 immediately
  • Administering the overdose reversal drug, naloxone
  • Try to keep the person awake and breaking
  • Lay the person on their side to prevent choking
  • Stay with the person until the emergency services arrive

Naloxone (or brand name Narcan) is available in all 50 states. It is available from most pharmacies without a prescription. You can also get it for free from many recovery centers, outreach, and harm reduction programs.

It is very simple to use and will save a life.

How Can I Check My Drugs for Fentanyl?

It is possible to test your drugs for fentanyl and other potent opioids like carfentanil by using fentanyl test strips. You can either buy or find it at your nearest harm reduction service center. The test takes just 5 minutes and could save you from the harmful effects of fentanyl.

Fentanyl Myths

On TV dramas, cops come out in hazmat suits because they fear they’ll die from touching fentanyl. However, much of the media has misrepresented what happens when you come into contact with fentanyl.

The Harm Reduction Coalition has dispelled many of these myths, such as:

  • You cannot overdose by simply touching powdered fentanyl. It must either enter your bloodstream or mucus membrane — body cavities like the nose, mouth, lungs, and stomach — for you to feel any of the effects of fentanyl.
  • Fentanyl and its analogues, such as carfentanil, are not resistant to naloxone. Fentanyl is an opioid and therefore naloxone will respond to a fentanyl-related overdose. When people don’t respond to naloxone, it is because you haven’t waited long enough. (Fact: You need to wait two to three minutes. After, if still unresponsive, the person needs more than one dose).
  • Fentanyl patches are not the same formulation as illicitly manufactured fentanyl. They are specially formulated for pain management — it takes 12 to 24 hours to receive adequate pain relief.

Call Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Ways to Reduce the Risk of Overdose from the Effects of Fentanyl

While treatment is the preferred course of action for addiction, you may not be ready for recovery. Or, you may be concerned for a loved one who uses alone.

This is where harm reduction practices apply. The following precautions can reduce the risk of overdose:

  • Always carry naloxone
  • Eat, drink, rest, and hydrate as best you can
  • Make an overdose plan with a friend
  • Use less and more slowly because fentanyl is very powerful
  • Test your drugs
  • Use one drug at a time
  • Avoid taking alcohol with opioids
  • If you do use alone, ensure someone knows where you are
  • Be cautious of your tolerance, especially if you have recently taken a break from drug use. If in doubt, try a tester amount
  • Use a different method of ingestion, such as snorting instead of injecting

If you or someone you love is experiencing a substance use disorder, help is available. Call 800-407-7195(Who Answers?) today to speak with a treatment specialist.

Images Courtesy of Shutterstock.

 

the Take-Away

Over 93,000 Americans died from an opioid overdose in 2020, which is a 30 percent increase from the previous year. The effects of fentanyl are the root cause behind this increase. It is a powerful synthetic opioid that is infiltrating the drug supply. Americans are buying other drugs, like cocaine or benzodiazepines, that have been …